Alert archive / Florida / Areal Flood Advisories in 2021
Areal Flood Advisory 101, NWS Melbourne, FL
NWS Melbourne, FL issued this areal flood advisory at Dec 20, 2021, 4:32 PM EST for Brevard County, Florida. It was in force for 88 min.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2021, 4:32 PM EST (21:32 UTC)
- Expired
- Dec 20, 2021, 6:00 PM EST
- In force
- 88 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 11 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674
WGUS82 KMLB 202132
FLSMLB
Flood Advisory
National Weather Service Melbourne FL
432 PM EST Mon Dec 20 2021
FLC009-202300-
/O.NEW.KMLB.FA.Y.0101.211220T2132Z-211220T2300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brevard FL-
432 PM EST Mon Dec 20 2021
...FLOOD ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
* WHAT...Flooding caused by excessive rainfall is expected.
* WHERE...A portion of east central Florida, including the following
area, Brevard.
* WHEN...Until 600 PM EST.
* IMPACTS...Minor flooding in low-lying and poor drainage areas.
* ADDITIONAL DETAILS...
- At 430 PM EST, Doppler radar indicated heavy rain due to
thunderstorms. Minor flooding is ongoing or expected to begin
shortly in the advisory area. Between 1 and 2 inches of rain
have fallen. Locally higher amounts up to 4 inches have been
reported.
- Additional rainfall amounts of 1 to 3 inches are expected
over the area. This additional rain will result in minor
flooding.
- Some locations that will experience flooding include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach, Patrick
Space Force Base, Camp Holly Fish Camp, Merritt Island, West
Melbourne, Indian Harbour Beach, Suntree, Viera, South
Patrick Shores, Palm Shores, Melbourne Village, Pineda, and
Eau Gallie.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2835 8061 2813 8057 2807 8065 2805 8078
2819 8082 2829 8074
$$
REHWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this areal flood advisory went out at Dec 20, 4:06 PM EST, 26 minutes earlier.
Area forecast discussion, Dec 20, 4:06 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
406 PM EST Mon Dec 20 2021
.DISCUSSION...
...Flood Watch from Volusia to Indian River Through Tonight...
...Strong to Severe Storms Possible Tuesday...
...Hazardous Boating Conditions Continuing Through Mid Week...
Current...A messy day for most of east central FL as marine showers
over the Atlantic move onshore in increasing northeast to east flow
with dense low stratus blanketing all of the Panhandle and most of
northeast and north central FL. All of this due to increasing
moisture ahead of an approaching currently centered over the central
Gulf of Mexico. Last night's cold front has stalled over the FL
Straits today, which will interact with the nearing low over the
next 12 to 18 hours.
Earlier today, northerly winds maintained showers paralleling the
coastline restricting to just the coastal waters, however as winds
veer onshore, activity has now pressed farther onshore, now reaching
towards I-95 in Brevard County. Multiple rounds of light to moderate
showers will be expected for the Space and Treasure Coasts over the
next few hours with the HRRR really hitting hard an increase in
coverage by 4pm. WPC highlights these mentioned coastal areas in a
Marginal threat for excessive rainfall with a weak trough just
offshore enhancing the rainfall threat which explains the higher
coverage advertised by the HRRR. So far, upstream signal not latching
on to this higher coverage in the afternoon, but available moisture
supports the possibility so will not rule it out. PoPs through
sunset highest at the coast at 40%, tapering to 20% over the
interior, which honestly will likely be even lower. Dense stratus
keeps a stubborn hold for areas along and north of I-4 which has
kept temperatures below 70 degrees today.
Tonight...After sunset, marine shower and storm activity will
rapidly increase which is really the focus that prompted the
issuance of a Flood Watch earlier today. Rainfall totals along the
coast could easily surpass 3 to 4 inches, with locally higher
amounts up to 6 inches through daybreak, especially for areas east
of I-95. A brief look at severe parameters overnight suggest the
potential for rotation over the Atlantic (i.e. waterspouts), with
higher helicity values remaining just offshore. While activity will
push westward, embedded waterspouts should generally remain away
from the coast but cannot be completely ruled out nearing the
barrier islands.
By midnight, the stalled front south of the FL Keys is anticipated
to lift back northward as a warm front, captured by the surface low
poised to be just offshore from Tampa Bay later tonight. The
evolution and progress northward of the warm front tonight will have
a large impact on the outlook for severe weather tomorrow, but more
on that below. Coverage of stratus will only increase tonight, with
lowered ceilings anticipated nearly everywhere. As a result,
temperatures will range from the low 60s north of I-4 to the upper
60s to lower 70s for the Treasure Coast.
Tuesday...The next 24 hours will prove to be the most active period
we have seen in awhile (at least so far in December). The deepening
surface low will reach the west FL coast by daybreak with upper
support in a 500 mb closed low digging south near MS/LA. The surface
low will shift over the peninsula through the day, with good
agreement in the center tracking along I-4 from dawn until dusk,
exiting offshore Daytona Beach by sunset. Uncertainty in the severe
threat is still present tomorrow, as latest model runs favor a dry
slot encompassing much of the area, with drier air wrapping around
the southern periphery of the low and the cold front extending south
towards the Keys. Focus for stronger activity still appears to begin
soon after sunrise and lasting through the late morning to early
afternoon, with deep-layer of dry air arriving by the afternoon
hours. Forecast soundings support this thought, but dry air arriving
in the mid levels early will offer the potential for strong to
severe wind gusts. DCAPE increases rapidly after 12Z up to 1200 J/kg
by late morning, suggesting wind gusts of 50-60 mph will be possible
prior to noon along with the potential for a tornado or two. Heavy
rainfall will remain a threat tomorrow morning, but most of the
precip will fall prior to sunrise, with higher totals occurring in
embedded thunderstorms. All signs point to the severe threat rapidly
diminishing through the afternoon with the mentioned arrival of dry
air on the south side of the low. Rain chances continue above 80%
through midday trending down to 60% by the afternoon, although this
appears too high and will likely be reduced. Highs tomorrow will
struggle to reach 80 degrees across the area due to the dense clouds
and cooling rainfall.
Tue night...By Tue evening, the low pressure will be off the coast
of South Carolina and lifting to the northeast through the night.
As it moves away from the local area, the cold front will be
pushing south of the peninsula with drier air intrusion from the
northwest. The evening will be a transition period as the moisture
exits our area through the Atlantic. A few showers and storms
will still be possible over land but these will be either
dissipating or transiting toward the local Atlantic waters. Winds
will start the night from the west and will veer to the northwest
late. Lows will reflect the passage of a cold front as these are
forecast to drop to the upper 40s for interior Volusia/NE Lake,
mid 50s interior, upper 50s Martin county.
Wed-Sun (previous modified)...While the primary mid level short
wave ejects rapidly NE, a rather deep trough remains in place over
FL Wed, driving post frontal high pressure and much cooler/drier
air SE into FL. Model guidance has trended cooler through Wed
night, showing highs only in the L-M60s far north and U60s-70 far
south. Chilly Wed night with mins L40s north to U40s south.
Zonal flow takes hold through late week, with a broad mid level
ridge building from the GOMEX across FL next weekend. Post-
frontal high pressure settles SE across the peninsula through late
week and this weekend. This will keep dry weather in place with
steadily warming temps through the period. U60s-L70s/M40s-L50s
Thu, M-U70s/ L- M50s Fri-Sat, and U70s-80F/M-U50s Sun and Mon.
&&
.AVIATION...
Prevailing MVFR/IFR conditions are expected through the TAF period
with drops to LIFR possible through midday tomorrow. Numerous
showers will continue at coastal terminals through the overnight
hours with the potential for embedded thunderstorms into the evening
and again tomorrow morning. A surface low pressure system will
approach the west FL coast through the overnight, crossing the
peninsula through the day on Tuesday. Impacts expected at nearly all
terminals over the next 24 hours, with SHRA at the coast and low
stratus prevailing across the interior. Shower activity will become
widespread overnight and last through 15-16Z tomorrow with less
confidence in terminals south of KMLB. East winds will increase this
afternoon with gusts to 20 knots, diminishing briefly overnight and
veering south to southwest by Tuesday, increasing again by mid
morning. VFR conditions will gradually arrive late tomorrow, just
beyond the end of the current TAF period as the low drifts northeast
from KDAB late in the day.
&&
.MARINE...
Tonight-Tomorrow...Hazardous boating conditions will continue
through late Tuesday as east to northeast winds increase this
afternoon above 20 knots, reducing only briefly overnight and
veering southerly. Tomorrow, southwest winds increase rapidly to 20-
25 knots and gusts up to 30 knots across all Atlantic zones with
seas 6-8 ft spreading southward through the period. A Small Craft
Advisory remains in effect. Numerous to widespread showers prevail
this afternoon and overnight, with added potential for isolated
thunderstorms and a brief waterspout through mid morning Tuesday.
Tue night-Wed...Transition period on Tue night as the low
pressure lifts to the northeast and away from the local waters.
West winds over the offshore waters will start at 20-25 kt then
become northwest on Wed morning while decreasing through the day
to near 15 kt by afternoon. Meanwhile, nearshore will feel the
"shadow" of land and winds will be lower at 15-20 kt and seas 4-6
kt on Tue night decreasing to 10-15 kt and 4-5 ft on Wed.
Wed night-Sat...High pressure will build from the north and remain
over the area through Sat. Lingering seas of 5-7 ft on Wed night
will continue to subside and be 5 ft or below by Thu morning.
Winds below 15 kt through the rest of the forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 65 75 50 66 / 90 80 40 10
MCO 66 76 54 68 / 70 80 30 0
MLB 68 78 53 69 / 70 80 30 0
VRB 69 80 56 72 / 60 70 40 0
LEE 62 73 51 67 / 80 80 30 0
SFB 66 75 52 67 / 80 80 30 0
ORL 66 76 54 67 / 70 80 30 0
FPR 67 80 54 70 / 50 70 40 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for Coastal Volusia-Indian
River-Northern Brevard-Southern Brevard.
AM...Small Craft Advisory until 10 AM EST Wednesday for Flagler Beach
to Volusia-Brevard County Line 0-20 nm-Volusia-Brevard
County Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory until 10 PM EST Wednesday for Sebastian
Inlet to Jupiter Inlet 20-60 nm.
Small Craft Advisory until 10 PM EST Wednesday for Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Volusia-Brevard
County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 7 AM Tuesday to 10 AM EST Wednesday
for Sebastian Inlet to Jupiter Inlet 0-20 nm.
&&
Smith/Negron/CombsHazardous weather outlook, Dec 20, 10:26 AM EST, 6 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Melbourne FL 1026 AM EST Mon Dec 20 2021 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-210000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1026 AM EST Mon Dec 20 2021 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Isolated lightning storms will be possible across the area this afternoon through the night. Any storm that forms will be capable of lightning strikes, brief heavy downpours, and wind gusts up to 40mph. .FLOOD IMPACT... Locally heavy rainfall will be possible across coastal Volusia, Brevard, and Indian River this afternoon into the overnight hours. Training or slow moving showers and storms could lead to minor to localized moderate flooding, especially in low lying and poor drainage areas. A Flood Watch is now in effect for these three counties. .RIP CURRENT IMPACT... Breezy onshore winds will generate rough surf conditions at beaches north of Sebastian Inlet today. In addition, there will be a moderate risk of rip currents area-wide. Always swim near a lifeguard and never swim alone. .MARINE THUNDERSTORM GUST IMPACT... Isolated lightning storms will be possible over the Atlantic waters and inland lakes through tonight. Any storm that forms will be capable of lightning strikes and wind gusts up to around 34 kts. .WIND AND SEA IMPACT... Hazardous boating conditions developing today, with Small Craft Advisories going into effect for much of the area from north to south into the afternoon. Winds up to 20 to 25 knots and seas up to 7 to 8 feet will be possible. Seas increasing to up to 6 feet by tonight across the nearshore Treasure Coast waters. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. High coverage of showers will continue through Tuesday, with isolated thunderstorms. A few strong storms may develop on Tuesday, with locally heavy rainfall, gusty winds, and small hail possible. At least a moderate risk of rip currents will continue into mid- week. Hazardous boating conditions also look to continue through portions of the Atlantic waters through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Negron/Leahy
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:53 AM EST | Beach Hazards Statement | MLB | Volusia | 15 hr |
| Dec 20, 9:21 AM EST | Flood Watch | MLB | Volusia | 19 hr |
| Dec 20, 3:10 PM EST | Areal Flood Advisory | MLB | Brevard | 4 hr |
Nearby
Areal Flood Advisories in Florida, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.